Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Feb 22, 2017, 11:23 AM CST for 5 counties in Kansas; Cheyenne County, Colorado. It took effect at Feb 23, 2017, 12:00 PM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2017, 11:23 AM CST (17:23 UTC)
- In effect from
- Feb 23, 2017, 12:00 PM CST
- Expired
- Feb 23, 2017, 2:03 PM CST
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3759 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305 WWUS83 KGLD 221723 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1023 AM MST Wed Feb 22 2017 COZ254-KSZ027>029-041-042-230300- /O.NEW.KGLD.FW.W.0005.170223T1800Z-170224T0100Z/ Cheyenne-Wallace-Logan-Gove-Greeley-Wichita- 1023 AM MST Wed Feb 22 2017 /1123 AM CST Wed Feb 22 2017/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ TO 6 PM MST /7 PM CST/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028...029...041...042 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity...which is in effect from 11 AM MST /noon CST/ to 6 PM MST /7 PM CST/ Thursday. * Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ253-KSZ013>016-230300- /O.NEW.KGLD.FW.A.0004.170223T1800Z-170224T0100Z/ Kit Carson-Sherman-Thomas-Sheridan-Graham- 1023 AM MST Wed Feb 22 2017 /1123 AM CST Wed Feb 22 2017/ ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013...014...015...016 AND 253... The National Weather Service in Goodland has issued a Fire Weather Watch for wind and low relative humidity...which is in effect from Thursday morning through Thursday afternoon. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan and Fire Weather Zone 016 Graham. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
4 follow-up statements
281 WWUS83 KGLD 230242 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 742 PM MST Wed Feb 22 2017 COZ254-KSZ027>029-041-042-231300- /O.CON.KGLD.FW.W.0005.170223T1800Z-170224T0100Z/ Cheyenne-Wallace-Logan-Gove-Greeley-Wichita- 742 PM MST Wed Feb 22 2017 /842 PM CST Wed Feb 22 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ TO 6 PM MST /7 PM CST/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028...029...041...042 AND 254... * Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ253-KSZ013>016-231300- /O.CON.KGLD.FW.A.0004.170223T1800Z-170224T0100Z/ Kit Carson-Sherman-Thomas-Sheridan-Graham- 742 PM MST Wed Feb 22 2017 /842 PM CST Wed Feb 22 2017/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013...014...015...016 AND 253... * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan and Fire Weather Zone 016 Graham. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
029 WWUS83 KGLD 230915 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 215 AM MST Thu Feb 23 2017 COZ253-KSZ013>016-231015- /O.CAN.KGLD.FW.A.0004.170223T1800Z-170224T0100Z/ Kit Carson-Sherman-Thomas-Sheridan-Graham- 215 AM MST Thu Feb 23 2017 /315 AM CST Thu Feb 23 2017/ ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013...014...015...016 AND 253... The National Weather Service in Goodland has cancelled the Fire Weather Watch. The area will not meet warning criteria this afternoon...prompting cancellation of the Watch. $$ COZ254-KSZ027>029-041-042-231800- /O.CON.KGLD.FW.W.0005.170223T1800Z-170224T0100Z/ Cheyenne-Wallace-Logan-Gove-Greeley-Wichita- 215 AM MST Thu Feb 23 2017 /315 AM CST Thu Feb 23 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028...029...041... 042 AND 254... * Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
820 WWUS83 KGLD 231731 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1031 AM MST Thu Feb 23 2017 COZ254-KSZ027>029-231845- /O.CAN.KGLD.FW.W.0005.170223T1800Z-170224T0100Z/ Cheyenne-Wallace-Logan-Gove- 1031 AM MST Thu Feb 23 2017 /1131 AM CST Thu Feb 23 2017/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028...029 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. The area is expected to remain cloudy through the afternoon, resulting in cooler temperatures. Therefore, the red flag warning has been cancelled. $$ KSZ041-042-240100- /O.CON.KGLD.FW.W.0005.170223T1800Z-170224T0100Z/ Greeley-Wichita- 1031 AM MST Thu Feb 23 2017 /1131 AM CST Thu Feb 23 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... * Affected Area...In Kansas...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
290 WWUS83 KGLD 232003 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 103 PM MST Thu Feb 23 2017 KSZ041-042-232115- /O.CAN.KGLD.FW.W.0005.000000T0000Z-170224T0100Z/ Greeley-Wichita- 103 PM MST Thu Feb 23 2017 /203 PM CST Thu Feb 23 2017/ ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 041 AND 042... The National Weather Service in Goodland has cancelled the Red Flag Warning. Cloudiness has prevented temperatures from warming, so red flag conditions are no longer expected. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 22, 5:24 AM CST, 5 hours 59 minutes earlier.
Area forecast discussion, Feb 22, 5:24 AM CST, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Goodland KS 424 AM MST Wed Feb 22 2017 .SHORT TERM...(This morning through Friday night) Issued at 247 AM MST Wed Feb 22 2017 Long fetch of W-SW flow extends from Pacific Ocean across the central Rockies and over the plains. A shortwave trough is over the Rockies with a region of subsidence over northeast Colorado. Plume of high level moisture is streaming ahead of this over our CWA. At the surface a pre frontal trough has shifted over our CWA, with a cold front moving over the Nebraska Panhandle into northeast Colorado. Early this morning: Mixing along surface trough early this morning has resulted in very dry and warm air mixing to the surface, while strong LLJ transitions eastward ahead of surface trough. Interestingly at 1 AM MST (2 AM CST) GLD was at 66F (19F above normal for highs...much less nighttime temps) and RFW conditions were briefly reached (not prevailing). Temps are finally beginning to fall in our west (including at GLD) behind trough axis, but there is a narrow axis of 10-15% and brief gusts around 25kt transitioning eastward in region of deeper mixing where LLJ/warm nose are in place. This may continue to support near critical fire weather conditions through sunrise or even mid morning for our eastern CWA. Today-Tonight: Weak front should move over our CWA by mid morning, before lee trough rebuilds and WAA redevelops in our SW. Temps are tricky as our southeast may see near record highs once again ahead of front (assuming it doesn't move completely through our CWA), while locations in our northwest may be closer 60F for highs (still well above normal). Winds aloft back off this morning over our CWA, and RH briefing increasing before dropping again this afternoon. Other than the brief period of concern this morning, RFW conditions are not expected due to the weaker winds this afternoon. Thursday-Friday night: Focus continues to be on stronger trough expected to move across the Rockies into the High Plains during these periods. Ahead of strong cold front Thursday our southern CWA could see a window for near critical or near critical fire weather conditions (south), but confidence is low as timing of the front is still uncertain and 3hr seems unlikely if front moves south as fast as some models are depicting. Northerly track continues to be favored, while GEM and ECMWF are the only models currently showing a stronger precip signal in our northern CWA. NAM/GFS have trended drier. There is a possibility much of our CWA becomes dry-slotted depending on evolution of system, and only the north-northwest has the best overlap in precip signal (mainly Thursday evening). Type should still be rain-snow favoring a transition Thursday evening, though a faster fropa (still a possibility) results in a change over Thu afternoon. I still have high confidence in windy conditions Thu night through Friday and colder temperatures Friday. I have less confidence in highs, and precip coverage/timing over our CWA. Any snow accumulation looks to be on the light side ranging anywhere from a dusting to 1" on the high end (mainly north) by time it winds down Friday. I can't rule out a brief period of blowing snow Thursday night and Friday, but at this point confidence is low enough on precip coverage/rates to keep mention out for now. .LONG TERM...(Saturday through Tuesday) Issued at 238 AM MST Wed Feb 22 2017 For the extended period...the latest runs of the GFS/ECMWF bring the Tri State region dry conditions to start off the upcoming weekend...as zonal flow at 500/700 mb sweeps across the Plains region. A digging shortwave trough does set up along the Pacific coastline by next Monday. A weak shortwave ahead of this system does work off the Rockies Monday and across the central plains. High pressure at the surface combined with aforementioned zonal flow will keep this system dry and quick moving. By Tuesday into Tuesday night...the shortwave trough does begin to work inward. Models do shift this system just south of the CWA as it swings thru the Plains region. It will be this system that will bring the next and only chance for precipitation in the extended. High pressure at the surface and a building H5 ridge over the western portion of the country will work to fill gap of trough exiting...for the Wednesday period. No strong CAA is expected with the arrival of the system for next week. With the extensive zonal flow...that does shift a bit NW as ridge builds in from the west...temps are going to trend to back above normal. Highs looking to reach in the 40s for the upcoming weekend...to the 50s thereafter. Overnight lows mainly in the 20s to lower 30s. Precip next week will have mainly light rain due too timing of passage...with some light snowfall with no accum Tuesday night as colder air works south into the region on backside of exiting system. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 423 AM MST Wed Feb 22 2017 VFR conditions are expected through the TAF period at both KGLD and KMCK terminals. A cold front will move into the region this morning and stall south of KGLD. This will result in shifting winds from the southwest to northwest and then eventually east through the TAF period. Prevailing winds will decrease below 12kt by midday as LLJ transitions east of both terminals and surface gradient weakens, before increasing once again late tonight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...JN AVIATION...DR
Hazardous weather outlook, Feb 22, 4:57 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 357 AM MST Wed Feb 22 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 357 AM MST Wed Feb 22 2017 /457 AM CST Wed Feb 22 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Elevated fire weather conditions will continue through this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Near critical fire weather conditions are possible along and south of Highway 40 in Kansas and Colorado Thursday afternoon ahead of a strong cold front. A dramatic change is expected as this cold front moves through the region by Thursday evening, with windy and colder conditions expected Thursday night through Friday night. Any rain that develops ahead of the front will change to snow after the front passes Thursday evening. Light snow accumulations are possible Thursday night and Friday mainly north of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 11:23 AM CST | Fire Weather Watch | GLD | Graham, Sheridan, Sherman, Thomas | 16 hr |
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.